Lung injury and renal failure caused by potassium cyanide poisoning

Yoshinori Matsuoka, Mitsuhiro Yasuda, Makoto Hashizume

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Our objective is to show that cyanide poisoning presents with various symptoms, and that recognition of these symptoms is required for appropriate management of the condition. A 54-year-old man drank about 2.5 times the normal fatal dose of potassium cyanide in a suicide attempt. On arrival at hospital (day 0), the patient was restless and in a state of shock. We administered 100% oxygen and performed immediate detoxification. Ground-glass attenuation appeared on the evening of day 1 and lung injury due to cyanide was suspected. Inflammation improved slowly with the use of artificial ventilation, but anuria continued and sudden renal failure occurred on day 2. We suspected that renal failure was due to cyanide metabolites, and continuous haemodiafiltration (CHDF) was initiated. Renal function improved slowly and CHDF was discontinued on the sixth day. Symptoms of cyanide poisoning may include lung injury and renal damage, in addition to disturbance of consciousness.

Original languageEnglish
JournalBMJ case reports
DOIs
Publication statusPublished - Dec 9 2009

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Fingerprint Dive into the research topics of 'Lung injury and renal failure caused by potassium cyanide poisoning'. Together they form a unique fingerprint.

  • Cite this